BACKGROUND: We present a case of “ecstasy” ingestion revealing 3,4-methylenedioxymethamphetamine (MDMA) and 3,4-dimethoxyamphetamine (3,4-DMA) and absence of cytochrome P450 (CYP)-2D6 MDMA metabolites.
CASE REPORT: A 19-year-old presented following a seizure. Initial vital signs were normal. Laboratories were normal with the exception of sodium 127 mEq/L and urine drugs of abuse screen positive for amphetamines. Twelve hours later, serum sodium was 114 mEq/L and a second seizure occurred. After receiving hypertonic saline (3%), the patient had improvement in mental status and admitted to taking “ecstasy” at a rave prior to her initial presentation. Liquid chromatography-time-of-flight mass spectrometry (LC-TOF/MS) of serum and urine revealed MDMA, 3,4-DMA, and the CYP-2B6 MDMA metabolites 3,4-methylendioxyamphetamine (MDA) and 4-hydroxy-3-methoxyamphetamine (HMA). The CYP2D6 metabolites of MDMA, 3,4-dihydromethamphetamine (HHMA) and 4-hydroxy-3-methoxymethamphetamine (HMMA), were detected at very low levels.
CONCLUSION: This case highlights the polypharmacy which may exist among users of psychoactive illicit substances and demonstrates that concurrent use of MDMA and 3,4-DMA may predispose patients to severe toxicity. Toxicologists and other healthcare providers should be aware of this potential toxicity.
Darracq, M. A., Thornton, S. L., Minns, A. B., & Gerona, R. R. (2016). A Case of 3, 4-Dimethoxyamphetamine (3, 4-DMA) and 3, 4 Methylendioxymethamphetamine (MDMA) Toxicity with Possible Metabolic Interaction. Journal of Psychoactive Drugs, 1-4. 10.1080/02791072.2016.1225324
Link to full text